For the first time, street-level drugs in Abbotsford have tested positive for carfentanil, an opioid believed to be 100 times more toxic than fentanyl.
Abbotsford Police Const. Ian MacDonald said the substance was found in drugs seized by the gangs and drugs unit in February and sent for analysis.
MacDonald said investigators were not surprised to find traces of fentanyl – an opioid responsible for the epidemic in drug-overdose deaths across the province in the last year – but the presence of carfentanil was alarming.
The drug was reported to have entered the drug scene in Metro Vancouver last fall, and MacDonald said it was inevitable that it would eventually find its way to Abbotsford, but coming across it so soon was unexpected.
He said its presence is a “game-changer” for drug users because it takes so little carfentanil to result in death.
Carfentanil is used to tranquilize elephants and other large mammals. A dose as small as a snowflake could kill a person.
Fentanyl and carfentanil are mixed into batches of drugs such as heroin or cocaine to create a stronger, quicker high that will entice people to continue to buy the product. They are also cut into these more-expensive drugs to make the product go further and increase revenue for the dealers.
The problem is that there is no way to ensure how much of the deadly ingredients are contained in a single dose.
MacDonald said he could not provide details about the amount and types of drugs that were sent for testing last month, because it’s part of an ongoing investigation, but he confirmed that the substances were ready to hit the streets.
He also said it’s impossible to determine, at this point, whether any of the recent overdose deaths are connected to carfentanil.
MacDonald said the area is continuing to experience high overdose rates. The latest figures showed that five people died in Abbotsford from fatal illicit drug overdoses in January. A total of 116 people died across the province that month.
Early signs of an opioid overdose include severe sleepiness, slow heartbeat, trouble breathing or slow, shallow breathing or snoring, cold clammy skin, and trouble with walking or talking. If any of these signs are observed in someone who is believed to have taken illicit drugs, call 911 immediately.
Drug users are advised to never inject, snort or swallow drugs alone, and to call 911 immediately if overdose symptoms start.
MacDonald said the Abbotsford Police Department (APD) has numerous materials and information available on its website (abbypd.ca), including helplines, resources for parents, posters and videos.